Texas, 2015

High Wind in Texas, April 2, 2015

April 2, 2015 · NWS MAF · 1 event in 1 county or zone

Increasing westerly flow aloft ahead of an approaching upper trough resulted in strong winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increasing westerly flow aloft ahead of an approaching upper trough resulted in strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 10:18 AM MST, 33 minutes earlier.

Area forecast discussion, Apr 2, 10:18 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1218 PM CDT Thu Apr 2 2015

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
Southwest to west winds will increase to 15 to 25 knots with gusts
exceeding 30 knots at some locations this afternoon. Winds will
back and decrease to generally less than 15 knots around sunset. A
cold front will spread through southeast New Mexico and southwest
Texas Friday morning with winds shifting to the north and
increasing behind a cold front at HOB around 12Z and remaining
terminals by 16Z. After frontal passage, winds will be northerly
at 15 to 25 knots will gusts up to 30 knots at some locations.

No significant weather, ceilings or restrictions to visibility
are expected through Friday morning. There could be brief, localized
blowing dust with little impact to visibility this afternoon,
particularly in southeast New Mexico. Some blowing dust is also
possible after the front passes on Friday morning, though
visibility is not expected to be impacted sufficiently to include
in terminal forecasts.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

     HIGH WIND WARNING until 7 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...RED FLAG WARNING until 9 PM CDT /8 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Andrews...Dawson...Gaines...Guadalupe
     Mountains...Loving...Reeves County and Upper Trans Pecos...
     Van Horn and Highway 54 Corridor.

     HIGH WIND WARNING until 7 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

05

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 2, 2:00 AM MST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT THU APR 2 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT THU APR 2 2015 /300 AM MDT THU APR 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WARM...DRY AND WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS TODAY THROUGH EARLY EVENING ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE UPPER
TRANS PECOS...AND THE NORTHWEST BASIN. A RED FLAG WARNING IS IN
EFFECT.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS ON THURSDAY.  A
HIGH WIND WARNING IS IN EFFECT WITH GUSTS NEAR 60 MPH EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 2, 10:51 AM MST to 4:26 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565539.